Alert archive / Texas / Red Flag Warnings in 2016

Red Flag Warning 3, NWS Fort Worth, TX

February 2, 2016Lampasas County, Mills County, Texas

NWS Fort Worth, TX issued this red flag warning at Feb 2, 2016, 4:37 AM CST for Lampasas County, Mills County, Texas. It took effect at Feb 2, 2016, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 2, 2016, 4:37 AM CST (10:37 UTC)
In effect from
Feb 2, 2016, 12:00 PM CST
Expired
Feb 2, 2016, 6:00 PM CST
In force
6 hr
Issued by
NWS Fort Worth, TX

Counties Lampasas County, TX, Mills County, TX

The radar

The Ft Hood radar (KGRK), 121 km from the middle of the area, began a volume at 10:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 10.6 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2016-02-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2016-02-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 281 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1425 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
281 m²/s²
0-3 km storm-relative helicity
793 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

294 
WWUS84 KFWD 021037
RFWFWD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FORT WORTH TX
437 AM CST TUE FEB 2 2016

...RED FLAG WARNING IN EFFECT THIS AFTERNOON FOR MILLS AND
LAMPASAS COUNTIES DUE TO STRONG WEST WINDS AND LOW HUMIDITY...

.AFTERNOON TEMPERATURES WILL BE IN THE 60S...DROPPING RELATIVE
HUMIDITY VALUES BELOW 20 PERCENT. AS A RESULT...FINE FUELS WILL BE
CONDUCIVE TO FIRE INITIATION. WHEN COMBINED WITH WEST WINDS NEAR
20 MPH...AND SOME HIGHER GUSTS...ANY FIRES THAT FORM WILL BE
LIKELY TO SPREAD AND COULD BE DIFFICULT TO CONTAIN.

TXZ142-156-030000-
/O.NEW.KFWD.FW.W.0003.160202T1800Z-160203T0000Z/
MILLS-LAMPASAS-
437 AM CST TUE FEB 2 2016

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR STRONG WINDS AND LOW HUMIDITY IN MILLS AND LAMPASAS
COUNTIES...

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING. 

* AFFECTED AREA...MILLS AND LAMPASAS COUNTIES.

* TIMING...THIS AFTERNOON.

* WINDS...WEST NEAR 20 MPH...WITH HIGHER GUSTS.

* RH...BELOW 20 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP MAY SPREAD RAPIDLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT EXTREME FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND DRY VEGETATION CAN CONTRIBUTE
TO EXTREME FIRE BEHAVIOR. AVOID ALL OUTSIDE BURNING AND WELDING
TODAY. DO NOT TOSS LIT CIGARETTE BUTTS OUTSIDE. REPORT WILD FIRES
TO THE NEAREST FIRE DEPARTMENT OR LAW ENFORCEMENT OFFICE.

&&

$$

25

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this red flag warning went out at Feb 2, 4:10 AM CST, 27 minutes earlier.

Area forecast discussion, Feb 2, 4:10 AM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
410 AM CST TUE FEB 2 2016

.DISCUSSION...
A POWERFUL CYCLONE IS NOW WRAPPING UP ACROSS THE CENTRAL PLAINS
AND WILL BE RESPONSIBLE FOR BLIZZARD CONDITIONS TODAY AND TONIGHT
ACROSS THE MIDWEST. MEANWHILE THIS SYSTEM HAS PUSHED A PACIFIC
COLD FRONT THROUGH THE REGION OVERNIGHT WITH WESTERLY WINDS
NOW PREVAILING OVER NORTH AND CENTRAL TEXAS. WHILE THESE WINDS
HAVE BROUGHT SOME COOLER AIR INTO THE REGION...WESTERLY WINDS
BRING AIR DOWN FROM THE HIGHER TERRAIN OUT WEST. THEREFORE THIS
SINKING AIR WILL HAVE NO TROUBLE WARMING TEMPERATURES INTO THE
60S AND LOW 70S THIS AFTERNOON WHICH IS COOLER THAN RECENT DAYS
BUT STILL ABOVE NORMAL. THE DOWNSLOPE COMPONENT WILL AID IN
CREATING A DEEPLY MIXED BOUNDARY LAYER WHICH WILL TRANSPORT VERY
DRY AIR DOWN TO THE SURFACE AND ALSO HELP TO KEEP WESTERLY WINDS
UP AROUND 10 TO 20 MPH INTO THE AFTERNOON. DEWPOINTS WILL REACH
THE UPPER TEENS WEST TO LOW 30S EAST...WHICH PUTS RELATIVE
HUMIDITY IN THE TEENS AND 20S THIS AFTERNOON.

THESE WEATHER CONDITIONS HAVE US ON THE CUSP OF ISSUING A RED
FLAG WARNING FOR A LARGE PART OF THE CWA. HOWEVER DESPITE THE
RECENT DRY SPELL...THE ENERGY RELEASE COMPONENT...WHICH GIVES A
GREAT INDICATION OF WHETHER FUELS ARE PRIMED FOR RAPIDLY SPREADING
WILDFIRES...IS STILL BELOW 30. SO CONDITIONS ARE NOT QUITE THERE
FOR US TO START FORECASTING RAPIDLY SPREADING WILDFIRES. ONE THING
THAT CAN HELP COMPENSATE IS VERY WARM TEMPERATURES WHICH HELPS DRY
FUELS OUT ON SHORT TIME SCALES AND PROVIDE LESS TEMPERATURE
INHIBITION FOR FIRE SPREAD. IF TEMPERATURES WERE FORECAST TO BE
ABOUT 10 DEGREES WARMER WE WOULD BE MUCH MORE CONCERNED ABOUT
WILDFIRES TODAY. AS IT STANDS NOW JUST THE FAR SOUTHWESTERN ZONES
HAVE THE BEST COMBINATION OF WARM TEMPS...STRONG WINDS...DRIEST
FUELS...AND LOW HUMIDITY. A RED FLAG WARNING WILL BE ISSUED FOR
THAT AREA. FOR THE REMAINDER OF THE AREA...WE WILL ADVERTISE AN
ELEVATED FIRE WEATHER THREAT TODAY...AS WILDFIRES MAY START BUT
SHOULD BE MORE EASILY CONTAINED.

AS THE MIDWEST CYCLONE HEADS INTO IOWA TONIGHT...OUR SURFACE WINDS
WILL VEER TO A MORE NORTHERLY DIRECTION AND COLD ADVECTION WILL
INCREASE OVER THE REGION SENDING TEMPERATURES DOWN INTO THE 30S BY
DAYBREAK WEDNESDAY. NORTH WINDS AND COLD ADVECTION WILL CONTINUE
THROUGH THE DAY WEDNESDAY AND DESPITE CLOUD FREE SKIES...TEMPS
WILL WARM ONLY TO THE UPPER 40S AND LOW 50S. BY EARLY THURSDAY
MORNING THE SURFACE HIGH WILL SETTLE IN OVER NORTH TEXAS WITH
EXCELLENT RADIATIONAL COOLING TAKING PLACE. LOWS WILL RANGE FROM
THE MID 20S TO LOW 30S OVER THE REGION. RETURN FLOW SHOULD START
BACK UP THURSDAY AND A GRADUAL WARMING TREND WITH PLEASANT
CONDITIONS WILL PREVAIL THROUGH FRIDAY.

THE NEXT UPPER LEVEL SYSTEM WILL ARRIVE FRIDAY NIGHT AND SATURDAY
AS A FAIRLY DEEP AND CLOSED LOW TRACKS OVER TEXAS. THIS SYSTEM
WILL DROP IN FROM THE NORTHWEST SO IT WILL HAVE TROUBLE BRINGING
MOISTURE INTO THE NORTHERN PART OF THE STATE...BUT STRONG FORCING
AND DYNAMIC COOLING ALOFT WILL HELP TO COMPENSATE AND SQUEEZE OUT
WHAT MOISTURE IS AVAILABLE. SOME SHOWERS ARE EXPECTED BY SATURDAY
MORNING WITH THE BEST CHANCES OF RAIN ACROSS THE SOUTHWEST AND
SOUTHERN ZONES. TEMPERATURES ALOFT ARE COLD ENOUGH FOR SNOW...BUT
LOW LEVEL TEMPERATURES LOOK TOO WARM FOR ANYTHING BUT RAIN. IF
THE SYSTEM WERE TO PRODUCE MORE WIDESPREAD PRECIPITATION THAN
CURRENTLY FORECAST...THEN THE POSSIBILITY FOR A RAIN/SNOW MIX
WOULD INCREASE DUE TO ADDITIONAL LOW LEVEL COOLING VIA PHASE
CHANGE PROCESSES. THIS PROBABILITY IS VERY LOW AND EVEN IF IT DID
OCCUR NO IMPACTS OR ACCUMULATIONS WOULD BE EXPECTED. DUE TO THE
INCREASED RAIN CHANCES AND CLOUD COVER...TEMPS WILL COOL DOWN
SATURDAY ESPECIALLY OVER THE SOUTHWEST ZONES WHERE HIGHS MAY STAY
IN THE 40S. AS THE UPPER LOW EXITS SUNDAY...RAIN CHANCES END AND
TEMPERATURES WILL WARM INTO THE UPPER 50S AS SUNSHINE RETURNS.

THE UPPER PATTERN BY NEXT WEEK WILL BECOME HIGHLY AMPLIFIED WHICH
WILL SEND SOME ARCTIC AIR SOUTHWARD INTO THE EASTERN HALF OF THE
COUNTRY. SINCE THE UPPER PATTERN REMAINS PROGRESSIVE...THE CORE OF
THIS COLD AIR WILL STAY OFF TO OUR NORTHEAST WITH DRY AND FAIR
CONDITIONS PREVAILING HERE. THE COLD FRONT ASSOCIATED WITH THE
AMPLIFIED PATTERN SHOULD ARRIVE MONDAY MORNING. TEMPERATURES EARLY
NEXT WEEK WILL COOL TO A FEW DEGREES BELOW NORMAL. LOWS WILL
PROBABLY BE IN THE UPPER 20S WITH HIGHS IN THE LOW 50S...GIVE OR
TAKE A FEW DEGREES. DRY WEATHER LOOKS TO PREVAIL NEXT WEEK...BUT
THERE ARE SOME INDICATIONS IN THE LONGER RANGE MODEL DATA THAT A
WETTER PATTERN WILL RETURN AROUND THE MIDDLE OF THE MONTH.

TR.92

&&

.AVIATION...
/ISSUED 1137 PM CST MON FEB 1 2016/
A PACIFIC COLD FRONT EXTENDED EAST OF A K0F2 /BOWIE/ TO KFTW
/FORT WORTH/ TO KLZZ /LAMPASAS/ LINE AS OF 0530Z. THIS FRONT WILL
MOVE THROUGH THE REST OF THE METROPLEX TAF SITES 06-07Z AND
THROUGH WACO 07-08Z. EXPECT SOUTHWEST TO WEST WINDS AROUND 15
KNOTS TO PREVAIL OVERNIGHT WITH SOME GUSTS OVER 20 KNOTS AT TIMES.
SOUTHWEST WINDS OF 15 TO 20 KNOTS ARE EXPECTED BY 15Z TUESDAY WITH
GUSTS OVER 25 KNOTS POSSIBLE. A STRONGER COLD FRONT WILL MOVE
THOUGH NORTH AND CENTRAL TEXAS TUESDAY EVENING. THIS FRONT WILL
BRING A WIND SHIFT TO THE NORTHWEST AT AROUND 16 KNOTS 02-03Z
WEDNESDAY.

58

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  66  34  50  31  54 /   0   0   0   0   0
WACO, TX              68  34  53  29  55 /   0   0   0   0   0
PARIS, TX             67  33  48  28  52 /   0   0   0   0   0
DENTON, TX            65  31  49  27  53 /   0   0   0   0   0
MCKINNEY, TX          66  34  49  29  52 /   0   0   0   0   0
DALLAS, TX            68  35  50  31  54 /   0   0   0   0   0
TERRELL, TX           67  35  50  29  53 /   0   0   0   0   0
CORSICANA, TX         68  36  52  32  54 /   0   0   0   0   0
TEMPLE, TX            69  34  53  29  55 /   0   0   0   0   0
MINERAL WELLS, TX     64  31  49  25  55 /   0   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 6 PM CST THIS EVENING FOR
TXZ142-156.

&&
Hazardous weather outlook, Feb 1, 7:47 PM CST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE FORT WORTH TX
747 PM CST MON FEB 1 2016

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-021230-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
747 PM CST MON FEB 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...TONIGHT.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT ALONG AND NORTH
OF A COMANCHE TO CANTON LINE. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE ON TUESDAY...MAINLY
WEST OF INTERSTATE 35 AND SOUTH OF INTERSTATE 20.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Red Flag Warnings in Texas, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.